Objectives: Hearing loss in neonatal intensive care unit (NICU) graduates range from 2% to 15% compared to 0.3% in full-term births, and the etiology of this discrepancy remains unknown. The majority of NICU admissions receive potentially ototoxic aminoglycoside therapy, such as gentamicin, for presumed sepsis. Endotoxemia and inflammation are associated with increased cochlear uptake of aminoglycosides and potentiated ototoxicity in mice. We tested the hypothesis that sepsis or systemic inflammatory response syndrome (SIRS) and intravenous gentamicin exposure increases the risk of hearing loss in NICU admissions. Methods: The Institutional Review Board at Oregon Health & Science University (OHSU) approved this study design. Two hundred and eight infants met initial criteria, and written, informed consent were obtained from parents or guardians of 103 subjects ultimately enrolled in this study. Prospective data from 91 of the enrolled subjects at OHSU Doernbecher Children's Hospital Neonatal Care Center were processed. Distortion product otoacoustic emissions (DPOAEs; f2 frequency range: 2063-10,031. Hz) were obtained prior to discharge to assess auditory performance. To pass the DPOAE screen, normal responses in >6 of 10 frequencies in both ears were required; otherwise the subject was considered a "referral" for a diagnostic hearing evaluation after discharge. Cumulative dosing data and diagnosis of neonatal sepsis or SIRS were obtained from OHSU's electronic health record system, and the data processed to obtain risk ratios. Results: Using these DPOAE screening criteria, 36 (39.5%) subjects would be referred. Seventy-four (81%) subjects had intravenous gentamicin exposure. Twenty (22%) had ≥4 days of gentamicin, and 71 (78%) had <4 days. The risk ratio (RR) of referral with ≥4 days of gentamicin was 1.92 (p= 0.01). Eighteen subjects had sepsis or met neonatal SIRS criteria, 9 of whom had ≥5 days of gentamicin and a DPOAE referral risk ratio of 2.12 (p= 0.02) compared to all other subjects. Combining subjects with either vancomycin or furosemide overlap with gentamicin treatment yielded an almost significant risk ratio (RR = 1.77, p= 0.05) compared to the rest of the cohort. Conclusions: We report an increased risk of referral with DPOAE screening for those receiving ≥4 days of intravenous gentamicin administration that may contribute to the greater prevalence of hearing loss in NICU graduates. We propose an expanded prospective study to gather a larger cohort of subjects, identifying those with sepsis or neonatal SIRS, to increase the statistical power of this study design. Subsequent studies also need to obtain follow-up diagnostic audiological data to verify whether the outcomes of DPOAE screening, in addition to the standard AABR screen, is a reliable predictor of permanent hearing loss following gentamicin exposure in the NICU.
|Original language||English (US)|
|Number of pages||5|
|Journal||International Journal of Pediatric Otorhinolaryngology|
|State||Published - 2015|
All Science Journal Classification (ASJC) codes
- Pediatrics, Perinatology, and Child Health